Wyoming, 2016Winter Storm and High Wind in Wyoming, January 28 to 30, 2016
January 28 to 30, 2016 · NWS RIW · 9 events in 8 counties and zones
A plume of Pacific moisture combined with a strong upper-level disturbance and associated cold front to bring heavy snow to western Wyoming with high wind to the east of the Continental Divide. The heaviest snow fell across the western mountains with over two feet of new snow reported in the higher elevations of the Teton Range.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A plume of Pacific moisture combined with a strong upper-level disturbance and associated cold front to bring heavy snow to western Wyoming with high wind to the east of the Continental Divide. The heaviest snow fell across the western mountains with over two feet of new snow reported in the higher elevations of the Teton Range. Valley totals generally ranged from 6 to as much as 12 inches. Meanwhile, an increasing pressure gradient and favorable conditions for mountain wave-generated winds produced high winds in Natrona County and around Clark. A wind sensor west of Clark peaked at 95 mph during the mountain wave, while an anemometer on the south side of Casper gusted to 72 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 28, 3:17 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Jan 28, 3:17 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
317 PM MST THU JAN 28 2016
.SHORT TERM...TONIGHT THROUGH FRIDAY
A MORE ACTIVE PATTERN WITH WIND AND SNOW LOOKS TO BEGIN
TONIGHT...AND CONTINUE INTO FRIDAY. CURRENTLY UPPER LEVEL RIDGE IS
STARTING TO BREAK DOWN ACROSS THE REGION. THIS HAS INCREASED WINDS
ACROSS THE CODY FOOTHILLS AND THE WIND CORRIDOR FROM ROCK SPRINGS
TO CASPER. EXPECT WINDS TO ONLY STRENGTHEN ACROSS THESE AREAS
TONIGHT INTO FRIDAY MORNING. THE HIGH WIND WARNING WAS CONTINUED
ACROSS THE CODY FOOTHILLS DURING THIS TIME PERIOD AS GUSTS OVER 60
MPH LOOK LIKELY...ESPECIALLY SINCE CURRENT GUSTS NEAR CLARK ARE
OVER 40 MPH. 700 MB WINDS...AND JET DYNAMICS...JUST WERE NOT
PRESENT IN THE MORNING MODEL RUNS TO UPGRADE THE HIGH WIND WATCH
TO A HIGH WIND WARNING ACROSS THE WIND CORRIDOR FROM JEFFREY CITY
TO CASPER. THIS AREA WILL LIKELY BECOME WINDY TONIGHT...HOWEVER
WIDESPREAD GUSTS OF OVER 60 DO NOT LOOK LIKELY...BUT A FEW
ISOLATED GUSTS OVER 60 MPH ALONG OUTER DRIVE IN CASPER ARE POSSIBLE.
MEANWHILE ACROSS THE WEST...LOW CLOUDS IN THE JACKSON HOLE VALLEY
HAVE FINALLY CLEARED OUT WITH AN INCREASE IN WESTERLY FLOW. THESE
CLOUDS COULD RETURN THIS EVENING AHEAD OF SNOW.
SPEAKING OF SNOW...THE FIRST IN A SERIES OF DISTURBANCES WILL
LIKELY RETURN SNOW TO THE WEST TONIGHT. TIMING STILL LOOKS
CONSISTENT TO BRING SNOW ONCE MOIST WESTERLY FLOW...COMBINED WITH
A COLD FRONT...TAKES AIM AT WYOMING SHORTLY BEFORE MIDNIGHT TO
THE WESTERN MOUNTAINS...WITH SNOW FILLING INTO THE WESTERN
VALLEYS DURING THE OVERNIGHT HOURS. LIGHT TO MODERATE SNOW RATES
WILL BE POSSIBLE AT TIMES...ESPECIALLY IN THE MIDNIGHT TO 8 AM
TIME FRAME. THE MENTIONED FRONTAL BOUNDARY LOOKS TO BRING LITTLE
IMPACT TO THE EAST...EXCEPT ACROSS THE BIGHORN MOUNTAINS...JOHNSON
COUNTY...AND PERHAPS EASTERN PORTIONS OF THE BIGHORN BASIN. HERE
SNOW...PERHAPS MIXED WITH RAIN FRIDAY MORNING IN THE LOWER
ELEVATIONS...WILL BE POSSIBLE EARLY FRIDAY MORNING...ENDING LATE
FRIDAY MORNING. SOME DISCUSSION WAS GIVEN TO A SMALL POTENTIAL FOR
FREEZING RAIN IN JOHNSON COUNTY FRIDAY MORNING. FORECAST SOUNDINGS
ARE SHOWING A FAIRLY SATURATED COLUMN ONCE PRECIPITATION BEGINS TO
THE EAST OF BUFFALO. SOME WARM AIR JUST ABOVE THE SURFACE IS IN
PLACE AT THE START OF THIS PRECIP...HOWEVER...A SOLID FREEZING
LAYER RIGHT AT THE SURFACE IS LACKING. CURRENT THINKING IS PERHAPS
A MIX OF WINTRY PRECIPITATION OR EVEN A RAIN SNOW MIX MIGHT BE
POSSIBLE BEFORE THE COLD FRONT CHANGES EVERYTHING TO SNOW...WITH
BETTER FREEZING RAIN CHANCES IN NE WYOMING...OUTSIDE OF OUR CWA.
RAIN AND SNOW MIX MAY ALSO RETURN TO EASTERN JOHNSON COUNTY AS
PRECIP ENDS MID FRIDAY MORNING.
BRIEF RIDGING...WITH A PROTUBERANCE OF DRY AIR...WILL OCCUR LATE
FRIDAY MORNING THROUGH EARLY AFTERNOON...WHICH COULD BRING A BRIEF
LULL IN THE SNOW OUT WEST. LOWERED POPS AND QPF SLIGHTLY DURING
THIS TIME PERIOD TO TRY AND REPRESENT THE LULL. SNOW THEN LOOKS TO
INCREASE IN INTENSITY AND COVERAGE LATE FRIDAY AFTERNOON...THROUGH
FRIDAY NIGHT. SEE THE LONG TERM DISCUSSION FOR MORE DETAILS.
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
BEGINNING OF FCST...MODEST RIDGE ACROSS THE WRN CONUS BREAKING DOWN
TO MUCH FLATTER FLOW ALOFT AS A SW TROF MOVES THRU THE FLOW OUT OF
THE PAC NW. AT THE SFC...EXPECT GENERAL HIGH P ACROSS THE GREAT
BASIN AND INTERMOUNTAIN WEST WITH A DEVELOPING LOW P TROF E OF THE
CONTINENTAL DIVIDE. WITH THE TRANSITION TO NEAR ZONAL FLOW
ALOFT...THE GATES TO EPAC PAC MOISTURE WILL OPEN UP BEGINNING FRI
NIGHT...WITH THE WRN MOUNTAINS BECOMING THE PRIMARY TARGET THRU THE
DAY SATURDAY. A VARIETY OF WINTER STORM WARNINGS AND ADVISORIES
HAVE BEEN ISSUED FOR WESTERN AND SOUTHERN WYOMING. FROM FRIDAY NIGHT
THRU SATURDAY...EXPECT 12 TO 24 INCHES OF SNOW IN THE TETONS...GROS
VENTRE...SALT AND WYOMING MOUNTAINS. THE WESTERN VALLEYS WILL SEE
FROM 4 TO 10 INCHES OF SNOW OVER THE SAME TIME FRAME WHILE SOUTHERN
LINCOLN WILL GET FROM 2 TO 10 INCHES OF NEW SNOW FROM EAST TO WEST.
SOUTHWEST TO WEST WINDS WILL ALSO MIX WITH THE SNOW AT TIMES TO
LIMIT VISIBILITY AND CAUSE SOME BLOWING AND DRIFTING OF SNOW.
ADDITIONALLY...THE STRONG ZONAL FLOW ACROSS THE ROCKIES WILL
EVENTUALLY INDUCE LEE SIDE CYCLOGENESIS ACROSS NERN/ERN CO BEGINNING
SATURDAY. ERLY/NERLY LL FLOW AROUND THIS LOW WILL REINFORCE MOISTURE
CONVERGENCE AT LEAST FOR A PERIOD SAT AFTERNOON AND EVENING...WITH
INCREASING PRECIP CHCS E OF THE DIVIDE AND ACROSS THE SRN
FA...INCLUDING BOTH THE I80 AND I25 CORRIDORS. A WINTER WEATHER
ADVISORY HAS BEEN ISSUED FOR SNOW AND BLOWING SNOW ACROSS SWEETWATER
COUNTY...INCLUDING THE I 80 CORRIDOR...WITH MARGINAL ADVISORY SNOW
AMOUNTS MIXING WITH GUSTY WINDS TO CAUSE HAZARDOUS TRAVEL.
ATTM...THE I 25 CORRIDOR LOOKS TO REMAIN SUB ADVISORY THRU SAT
EVENING...BUT WILL STILL SEE SOME IMPACT FROM THIS STORM IN THE FORM
OF 1 TO 3 INCHES OF SNOWFALL MIXING WITH GUSTY NORTH WIND AT TIMES.
THEN...A LULL IN THE ACTION IS EXPECTED LATE SATURDAY TO MONDAY
MORNING...BEFORE NEW LEE SIDE SOUTHERN FRONT RANGE CYCLOGENESIS
BEGINS DUE TO AN UPR ALBUQUERQUE LOW THAT WILL KICK EWD LATER MONDAY
AFTERNOON/EVENING. INCREASING CHANCES FOR PRECIPITATION AND A
POSSIBLE NEW CROP OF HIGHLIGHTS WILL EMERGE ACROSS PORTIONS OF AT
LEAST THE SOUTHERN HALF OF THE CWA. GREATEST SNOWFALL POTENTIAL
LOOKS TO ARRIVE MONDAY NIGHT...LASTING THROUGH TUESDAY MORNING
BEFORE THE MAIN TROF AXIS FINALLY PASSES BY...WITH COLD AIR AND
LIGHT SNOW/FLURRIES LINGERING ACROSS THE FA THROUGH AT LEAST
WEDNESDAY. RIDGING FOLLOWS FOR THE NEXT DAY OR SO WITH COLD BUT
IMPROVING CONDITIONS THROUGH THE END OF THE FCST.
&&
.AVIATION.../00Z ISSUANCE/
WEST OF THE CONTINENTAL DIVIDE...KBPI/KJAC/KPNA/KRKS
LOW CLOUDS HAVE BRIEFLY DIMINISHED LATE THIS AFTERNOON ACROSS THE
JACKSON HOLE VALLEY. AN INCREASE IN LOW CLOUDS COULD RETURN MVFR
CONDITIONS LATER THIS EVENING ACROSS THE FAR WEST AS AN UPPER
LEVEL DISTURBANCE APPROACHES. SNOW WILL THEN DEVELOP AFTER 03Z
TONIGHT INTO FRIDAY MORNING...BRINGING MVFR AND POSSIBLY IFR
CONDITIONS AFTER 06Z...ALONG WITH MOUNTAIN OBSCURATION...TO
WESTERN WYOMING TERMINALS...ESPECIALLY KJAC. A LULL IN THE SNOW
WILL BE FOUND LATE FRIDAY MORNING INTO FRIDAY AFTERNOON...PERHAPS
CREATING MVFR TO BRIEF VFR CONDITIONS. THE NEXT ROUND OF SNOW
WILL RETURN LATE FRIDAY AFTERNOON AND EVENING...RETURNING MVFR AND
IFR CONDITIONS.
VFR CONDITIONS...ALONG WITH SOME BREEZY WINDS...ARE EXPECTED
ACROSS SOUTHERN AND SOUTHWESTERN WYOMING THROUGH 06Z FRI. CLOUDS
WILL INCREASE IN SW WY AFTER 06Z WITH ISOLATED RAIN OR SNOW
SHOWERS DEVELOPING...ALONG WITH SNOW IN THE MOUNTAINS. LOCAL MVFR
CONDITIONS ARE POSSIBLE BY 12Z FRI...POSSIBLY CONTINUING THROUGH
THE REST OF FRIDAY MORNING. BRIEF VFR CONDITIONS ARE THEN POSSIBLE
EARLY FRIDAY AFTERNOON...BEFORE THE NEXT ROUND OF SNOW PUSHES INTO
THE SOUTH LATE FRIDAY AFTERNOON INTO THE EVENING.
EAST OF THE CONTINENTAL DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL
VFR CONDITIONS TO GENERALLY PREVAIL THROUGH 00Z FRI. WINDY
CONDITIONS IN WIND CORRIDOR OF SOUTH CENTRAL WY INCLUDING
KCPR...WITH 20-30 KNOTS AND GUSTS TO 40 KNOTS. GUSTY WINDS ARE
ALSO POSSIBLE ALONG THE CODY FOOTHILLS THROUGH MUCH OF THE
PERIOD...IMPACTING KCOD AT TIMES. AREAS OF WIND SHEAR AROUND 2000
FT AGL COULD ALSO DEVELOP AFTER 09Z MAINLY FROM KCOD TO KRIW AND
KLND. MOUNTAIN WAVE ACTIVITY WILL ALSO BE POSSIBLE IN THE CODY
AREA. NO PRECIPITATION IS EXPECTED ACROSS TAF
SITES...HOWEVER...SNOW WILL ALSO BE POSSIBLE ACROSS THE BIGHORN
MOUNTAINS AND TERMINALS IN JOHNSON COUNTY...ESPECIALLY NEAR KBYG
FRIDAY MORNING.
&&
.FIRE WEATHER...
GUSTY WINDS WILL CONTINUE TO DEVELOP ACROSS THE WIND CORRIDOR
FROM KRKS TO KCPR TONIGHT WITH GUSTY WINDS ALSO DEVELOPING IN THE
LEE OF THE ABSAROKAS TONIGHT. STRONG WINDS ARE LIKELY TONIGHT FOR
THE ABSAROKA MOUNTAINS...CODY FOOTHILLS...WITH GUSTS OVER 60 MPH
EXPECTED TO BE COMMON. THE WIND CORRIDOR FROM ROCK SPRINGS TO
CASPER COULD ALSO SEE GUSTY WINDS TONIGHT...WITH OVER 50 MPH GUSTS
POSSIBLE. SNOW LOOKS TO RETURN ACROSS THE WEST LATER TONIGHT INTO
FRIDAY MORNING. A QUICK BURST OF SNOW WILL ALSO BE POSSIBLE ACROSS
THE BIGHORN MOUNTAINS AND JOHNSON COUNTY FRIDAY MORNING. A BRIEF
LULL IN THE SNOW IS EXPECTED EARLY FRIDAY AFTERNOON...THEN MORE
SNOW...MODERATE TO HEAVY AT TIMES...IS EXPECTED ACROSS THE WEST
AND SOUTH LATE FRIDAY AFTERNOON INTO SATURDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 2 PM FRIDAY TO 5 PM MST SATURDAY FOR
WYZ012-013-023-024-027.
WINTER WEATHER ADVISORY FROM 5 PM FRIDAY TO 5 PM MST SATURDAY
FOR WYZ028>030.
WINTER WEATHER ADVISORY FROM 2 PM FRIDAY TO 5 PM MST SATURDAY
FOR WYZ001-014-025.
HIGH WIND WARNING UNTIL 6 AM MST FRIDAY FOR WYZ003.
&&
SHORT TERM...ANGLIN
LONG TERM...BRAUN
AVIATION...ANGLIN
FIRE WEATHER...ANGLIN
Hazardous weather outlook, Jan 28, 2:18 PM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
218 PM MST THU JAN 28 2016
WYZ001>020-022>030-292130-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
218 PM MST THU JAN 28 2016
...HIGH WIND WARNING FOR THE CODY FOOTHILLS THIS AFTERNOON
THROUGH TONIGHT...
...WINTER STORM WARNING FROM LATE FRIDAY AFTERNOON THROUGH SATURDAY
FOR THE MOUNTAINS AND VALLEYS OF WESTERN WYOMING...INCLUDING
SOUTHERN LINCOLN COUNTY...
...WINTER WEATHER ADVISORY FOR YELLOWSSTONE NATIONAL PARK...THE
WESTERN WIND RIVER MOUNTAINS AND GREEN RIVER FOOTHILLS...AND
SWEETWATER COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE LIKELY IN THE CODY FOOTHILLS LATER THIS AFTERNOON
INTO TONIGHT. GUSTY WINDS POSSIBLE TONIGHT FROM THE RED DESERT TO
CASPER.
SNOW IS LIKELY IN THE WESTERN MOUNTAINS LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY AFTERNOON INTO FRIDAY NIGHT...GUSTY WINDS POSSIBLE FROM
ROCK SPRINGS TO CASPER.
FRIDAY AND SATURDAY...SIGNIFICANT SNOW AND BLOWING SNOW LIKELY OVER
THE WESTERN MOUNTAINS AND VALLEYS WITH THE HEAVIEST SNOWFALL
EXPECTED FRIDAY NIGHT THROUGH SATURDAY MORNING. SNOW AND GUSTY
WINDS WILL CAUSE SLICK ROADS AND LIMITED VISIBILITY...ACROSS
PORTIONS OF SOUTHERN WYOMING...INCLUDING THE INTERSTATE 80
CORRIDOR EARLY SATURDAY AND LASTING UNTIL SATURDAY EVENING. LIGHT
TO MODERATE SNOW WILL MOVE EAST OF THE DIVIDE ON SATURDAY WITH
AREAS OF BLOWING SNOW POSSIBLE SATURDAY AFTERNOON.
SUNDAY AND MONDAY...A STORM SYSTEM MOVING ACROSS THE SOUTHWEST
U.S. MAY BRING SNOW...SLICK ROADS AND LIMITED VISIBILITY...ACROSS
MAINLY SOUTHERN WYOMING INCLUDING THE INTERSTATE 80 CORRIDOR ON
SUNDAY...WITH AREAS OF LIGHT SNOW DEVELOPING ACROSS FREMONT AND
NATRONA COUNTIES ON SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT WIND GUSTS OVER 50 MPH AND SNOWFALL
AMOUNTS. THANK YOU.
In the hours before
Special weather statement, Jan 28, 2:07 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
207 PM MST THU JAN 28 2016
WYZ019-020-291100-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
207 PM MST THU JAN 28 2016
...GUSTY WINDS POSSIBLE ACROSS THE WIND CORRIDOR FROM JEFFREY CITY
TO CASPER TONIGHT...
INCREASED WESTERLY FLOW AHEAD OF A COLD FRONT WILL BRING GUSTY
WINDS TO THE WIND CORRIDOR FROM JEFFREY CITY TO CASPER TONIGHT
INTO EARLY FRIDAY MORNING. SUSTAINED WINDS OF 30 TO 35 MPH WITH GUSTS
OF 50 TO 55 MPH WILL BE POSSIBLE. A FEW ISOLATED AREAS COULD SEE
GUSTS NEAR 60 MPH AT TIMES...ESPECIALLY IN THE OUTER DRIVE AREA ON
THE SOUTH END OF CASPER. THOSE WITH HIGH PROFILE VEHICLES OR
TRAILERS WITH LIGHT LOADS SHOULD USE EXTREME CAUTION TRAVELING IN
THESE AREAS TONIGHT.
WYZ002-015-291100-
ABSAROKA MOUNTAINS-WIND RIVER MOUNTAINS EAST-
207 PM MST THU JAN 28 2016
...SNOW AND BLOWING SNOW TO RETURN TO THE ABSAROKA AND EASTERN
WIND RIVER MOUNTAINS FRIDAY THROUGH THE DAY SATURDAY...
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL MIX WITH LIGHT TO
OCCASIONALLY MODERATE SNOWFALL OVERNIGHT TONIGHT AND AGAIN FRIDAY
NIGHT THROUGH SATURDAY MORNING. SNOWFALL TOTALS OF 2 TO 6 INCHES
WILL BE COMMON...WITH LOCALLY HIGHER AMOUNTS POSSIBLE NEAR THE
WESTERN BORDERS.
WYZ026-291100-
UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...LA BARGE...BIG PINEY...FARSON
207 PM MST THU JAN 28 2016
...SNOW AND BLOWING SNOW TO RETURN TO THE UPPER GREEN RIVER BASIN FRIDAY
NIGHT THROUGH THE DAY SATURDAY...
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL MIX WITH LIGHT TO
OCCASIONALLY MODERATE SNOWFALL FRIDAY NIGHT THROUGH SATURDAY
AFTERNOON. SNOWFALL TOTALS OF 1 TO 3 INCHES WILL BE COMMON...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE NEAR THE FOOTHILLS.
High Wind, Cody Foothills
- When
- January 28, 4:30 PM MST to January 29, 1:43 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High winds were recorded in the vicinity of Clark. Some of the gusts included 69 mph 5 miles west-northwest of Clark and 63 mph 8 miles south of Clark on State Highway 120.
Winter Storm, Teton & Gros Ventre Mountains
- When
- January 29, 11:00 AM MST to January 30, 5:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Very heavy snow fell across the Tetons. Some of the higher amounts included 26 inches at Rendezvous Bowl at Jackson Hole and 23 inches at the Grand Targhee SNOTEL site.
Winter Storm, Jackson Hole
- When
- January 29, 11:00 AM MST to January 30, 6:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Heavy snow fell across much of the Jackson Valley. Amounts ranged from 3.5 inches in the town of Jackson to 12 inches at Moose.
High Wind, Green Mountains & Rattlesnake Range
- When
- January 29, 12:10 PM MST to January 30, 4:10 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High winds blew across portions of the Green and Rattlesnake Ranges. Some of the highest gusts included 71 mph at Fales Rock and 65 mph at Camp Creek.
Winter Storm, South Lincoln County
- When
- January 29, 1:00 PM MST to January 30, 4:00 PM MST
- Where
- South Lincoln County forecast zone
- Reported by
- Public
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
A report of 9 inches of snow was received from the community of Sage.
Winter Storm, Salt River & Wyoming Ranges
- When
- January 29, 2:00 PM MST to January 30, 8:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell across the Salt River and Wyoming mountains. Some of the highest amounts included 18 inches at the Willow Creek SNOTEL and 17 inches at the Spring Creek Divide SNOTEL.
Winter Storm, Star Valley
- When
- January 29, 2:00 PM MST to January 30, 4:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Star Valley. Amounts ranged from 11 inches southeast of Smoot to 2 to 4 inches near Afton where the snow mixed with rain at times.
High Wind, Natrona County Lower Elevations
- When
- January 29, 2:01 PM MST to January 30, 2:26 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The anemometer along Wyoming Boulevard near McKinley Street gusted past 60 mph for several hours with a peak of 72 mph.
High Wind, Cody Foothills
- When
- January 29, 3:14 PM MST to January 30, 6:59 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The wind sensor 5 miles WNW of Clark recorded several wind gusts over 58 mph, with a peak gust of 95 mph during the afternoon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Hail in California, January 28 to 31, 20161 injured · 1.25 in hail · 36 events
- Flood and Heavy Snow in California, January 28 to 31, 2016$20,000 · 5 events
- Heavy Snow in Idaho, January 28 to 30, 20166 events
- Frost and Freeze in Texas, January 28, 20163 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 28, 20162 events
- High Surf in Oregon, January 28 to 29, 20162 events
- High Wind in Washington, January 28, 201653 kt wind · 1 event
- High Wind in Oregon, January 28, 201660 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, January 28, 20161 event
- High Wind in Montana, January 28, 201658 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614527, 610054, 610056, 610060, 610058, 610055, 610057, 610062, 610063.